Hail, Mellette
- When
- August 7, 5:10 PM MST
- Where
- Mellette County, 12 mi N of Wood
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.667, -100.483
A supercell thunderstorm moved southeastward across eastern parts of Mellette and Todd Counties. This storm dropped golf ball sized hail near Wood.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm moved southeastward across eastern parts of Mellette and Todd Counties. This storm dropped golf ball sized hail near Wood.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 12:30 PM MST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 130 PM MDT SAT AUG 7 2004 .DISCUSSION...LATEST SFC ANALYSIS PLACES LOW OVER SW ND WITH TROF EXTENDING S ACROSS WRN SD AND COLD FRONT EXTENDING SW ACROSS WY. SATELLITE INDC RAPIDLY DEVELOP CB OVER EXTREME SE MT...MOVING INTO NW SD...SOME CB POPPING OVER HIGHER TERRAIN OF BLACK HILLS. WILL KEEP DISCUSSION SHORT AS SEVERE WATCH IN EFFECT FOR NW SD AND WARNINGS ARE GOING OUT. 12Z MODELS INITIALIZED WELL AND SHOW GOOD AGREEMENT OVER NRN PLAINS. REMAINDER OF AFTERNOON AND TONIGHT WILL SEE CONVECTION TRIGGERED ON SFC TROF AND COLD FRONT. GOOD LOW LEVEL FRONTOGENESIS AND QG FORCING WITH VERY STEEP LAPSE RATES WILL KEEP VIGOROUS CONVECTION GOING THROUGH THE NIGHT. THETA-E RIDGE AXIS ALONG SD/WY BORDER WILL MOVE EAST OVERNIGHT...SUSTAINING CONVECTION. ADEQUATE LOWER AND MID LEVEL ATMOSPHERIC SHEAR PRESENT FOR SOME SEVERE SUPERCELL TSTMS TONIGHT...MAINLY N OF I-90. SUNDAY THROUGH SATURDAY WILL SEE NLY FLOW ALOFT AS UPPER RIDGE BUILDS OVER THE CENT ROCKIES. WILL SEE REINFORCING SHOTS OF CAA THROUGH MID WEEK...WITH TEMPS STRUGGLING INTO THE 70S BY WED. BY THU WILL SEE FLOW TRANSITION AND WARMER TEMPS BEGIN TO MOVE IN. && .UNR...WATCHES/WARNINGS/ADVISORIES... .SD...NONE. .WY...NONE. 99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 630 AM MDT SAT AUG 7 2004 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 630 AM MDT (730 AM CDT) SAT AUG 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. A SURFACE TROUGH AND A COLD FRONT WILL BE MOVING ACROSS THE REGION TODAY...THESE BOUNDARIES COMBINED WITH AN UPPER LEVEL DISTURBANCE WILL PRODUCE SCATTERED THUNDERSTORMS STARTING EARLY THIS AFTERNOON OVER NORTHEAST WYOMING AND THE BLACK HILLS. THE STORMS WILL THEN PUSH EAST THROUGH THE LATE AFTERNOON AND EVENING HOURS. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS. AN ISOLATED TORNADO IS ALSO POSSIBLE...MAINLY OVER THE NORTHWEST CORNER OF SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY OVER WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
313 PM MDT SAT AUG 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND GST 11 N BUFFALO 45.74N 103.55W
08/07/2004 60 MPH HARDING SD PUBLIC
0250 PM HAIL 11 N BUFFALO 45.74N 103.55W
08/07/2004 0.75 INCH HARDING SD PUBLIC
&&
UNR STAFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
355 PM MDT SAT AUG 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL 13 N BELLE FOURCHE 44.87N 103.85W
08/07/2004 1.00 INCH BUTTE SD TRAINED SPOTTER
&&
UNR STAFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
415 PM MDT SAT AUG 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL BELLE FOURCHE 44.68N 103.85W
08/07/2004 1.00 INCH BUTTE SD TRAINED SPOTTER
&&
UNR STAFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
507 PM MDT SAT AUG 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 5 ESE STURGIS 44.38N 103.43W
08/07/2004 0.75 INCH MEADE SD TRAINED SPOTTER
&&
UNR STAFFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 525 PM MDT SAT AUG 7 2004 SDZ001-012-024-025-072345- BUTTE-HARDING-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS- 525 PM MDT SAT AUG 7 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 717 HAS BEEN CANCELLED FOR HARDING AND BUTTE COUNTIES IN NORTHWEST SOUTH DAKOTA... ...SEVERE THUNDERSTORM WATCH NUMBER 718 HAS BEEN CANCELLED FOR LAWRENCE COUNTY IN WEST CENTRAL SOUTH DAKOTA... THE THREAT FOR SEVERE WEATHER HAS DIMINISHED ACROSS HARDING BUTTE AND LAWRENCE COUNTIES. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THESE AREAS. JS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
545 PM MDT SAT AUG 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 5 SE FRUITDALE 44.63N 103.59W
08/07/2004 0.75 INCH BUTTE SD PUBLIC
LASTED 10 MINUTES.
&&
UNR STAFFThe North Platte radar (KLNX), 190 km away, was scanning. The volume nearest the first event began at 00:09 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417705, 5417706, 5417707, 5417708.